DVT deep vein thrombosis forum

       Home    1

number of replies (7) - Page 1 of 1
Does the clot return after treatment?
Started by Carl
Posted: January 4, 2011 at 20:18
I had a dvt extensive to mid thigh and had 6 months on Warfarin. I am very anxious after being off it for a month, I am getting tingling feelings from the start to the end of the supposably cured dvt, which isn't allowed to be re scanned after treatment - we are told that by the GPs that they assume it has gone and there is no need for further tests - so this is making me want to go to A&E to get assurance tests by way of scanning.
I am paranoid that the dvt could re develop in the same place from where it left off and travel upwards towards the groin. So this poses a few questions:
If there is a reoccurence can it be in the same place and follow extensively further from where it stopped?
Can a reoccurence happen this quickly after stopping medication?
How would I know if it is happening and going to my groin or pelvic vein?

Many Thanks in advance!

Carl, Bridlington, UK
19584
Re: Does the clot return after treatment?
Reply #1 by Claire
Posted: January 5, 2011
The Dr's say that if you've already had a dvt then your chances of re- clotting are
higher. I've also been off coumadin a month & it is scary.
My Dr's did blood tests to see if I had any clotting disorders & I hadn't , it was
due to the 2 long haul flights I'd been on 3 weeks prior.
My gp said that as all the reasons I got the clot are gone ( ie, sitting for long
periods of time, dehydration etc ), I shouldn't get another clot.
I hope not . I'm very active, I try to wear my compression stockings when I'm
working, take aspirin daily & drink lots of water x
19590
Re: Does the clot return after treatment?
Reply #2 by Paula
Posted: January 7, 2011 at 11:31
Hi Carl

I had a clot from knee to thigh in 2009, took the warfarin for 6 months and have been off it now since January 2010. I was later diagnosed as having Factor V (heter). Have you been tested for any clotting disorders now you are off the warfarin?

I now have mild PTS which means that I get some aches and twinges in my dvt leg. My leg is also bigger than the non dvt one and I have some discolouration. The hema doc said that my dvt will always be bigger because my veins aren't working like they should. I wear compression tights to help with the swelling and pain. It could be that you are experiencing some of these symptoms.

As Claire said because we have had one dvt we are classed as more likely to have another. To help reduce the chance of this happening you need to be active (swimming is good), drink lots of water to hydrate your blood and wear compression hosiery.

Perhaps it might help if you talked with a haematologist who specialises in blood disorders etc and not just your GP who might not be experienced in dvts etc.

Take care and look after yourself.

19624
Re: Does the clot return after treatment?
Reply #3 by Judy
Posted: January 8, 2011 at 14:42
I agree with the above. I came off warfarin in October after six months and a very extensive anke to groin DVT. At that point I still had a lot of aches in the leg and swelling. I was very paranoid when I first stopped the warfarin and convinced that my leg had got worse but now I can see that there is some improvement. The Haematologist said that there was no point doing another scan as it would only show scar tissue and that the ache and swelling were due to valve damage. I asked that question of how would I know if there was another clot as I was still swollen and aching anyway, and how would I know the difference and she said to remember what the first DVT pain was like, what I have now is nothing like that. And she's right. Now, three months later I can see that there has been improvement in my leg.
After you have been off warfarin for six weeks, you can have the tests to see if you have a clotting disorder - I get my results on 3rd Feb. I wear the stockings religiously and have also just had my legs remeassured to check they are still the correct size. It is recommended that you do this every six months. The measurements showed that the swelling in my ankle has gone down, but calf is still the same. But it feels a lot better and walking distances is easier, and for me, thats what counts!
19637
Re: Does the clot return after treatment?
Reply #4 by Carl
Posted: January 9, 2011 at 16:30
Thank you for your kind replies Claire, Paula & Judy. Please see my latest thread I Had A Rescan posted today.

I wish you all the best and good health for the New Year!

Carl
19644
Re: Does the clot return after treatment?
Reply #5 by katty
Posted: January 10, 2011
Hi everybody!
I had my DVT from groin to ankle 13 years ago. Got tested for everything but apparently the cause was my pregnancy.Got treated with heparin for 45 days and a year on warfarin.The first 2 years my leg was painful most of the time, red and swollen. With time the symptoms lessened. Nowadays, my leg is still visibly bigger than the normal one. Sometimes it is also redder. Sometimes it hurts just as it did when I first had the DVT. The first times it happened I thought I was having a new episode. I have learnt a few things along the way:
1- when I am not hydrated enough my vein hurts, my leg gets tender, sometimes swollen and red. Staying hydrated is not only about drinking water but about putting on (any skin) hydrating lotion every single night on your foot and leg.
2- when I go 2 or 3 days with these symptoms, I start taking an aspirin a day till I get better.
3- if it is too painful or tender, I start wearing my compression stocking all day- and sometimes even all night.
4- if I don't sleep well, my leg suffers.
mostly, when my leg is giving me problems, I take it as a reminder to drink more water and put on lotion. most times, that is enough.
One last word of advice:I have been consistent over the years about raising my leg every time I sit down -of course, when modesty is not an issue- and that has certainly helped me feel my leg less bloated.
19649
Re: Does the clot return after treatment?
Reply #6 by Linda
Posted: January 10, 2011 at 11:27
I had the same DVT as Katty eight years ago from groin to ankle.
I have suffered from PTS as a result of the DVT. But I just recently realized that alot of the symptoms of PTS have been greatly reduced and I am wondering if it has to do with any of the vitamins/supplements that I have been taking for osteoporosis. I told my doctor that I would no longer take any drugs for my bones as the drugs have serious side affects. So, after doing extensive research I found that alot of women feel the same way as I do and they were looking for a more natural way of managing their osteoporosis. I have been taking calcium, magnesium, vitamin d and a multivitamin along with something called Strontium. I told my doctor what I was taking and she had no problem with it. A few months after starting this regimen I realized that my leg was no longer bothering me to the extent that it did before. Anyway I am grateful that the pain has lessened and that there are actually some days that I feel normal in the DVT leg. After eight years of suffering pain on a near daily basis, this seems too good to be true but for now I will enjoy feeling normal for the first time in years.
19652
Re: Does the clot return after treatment?
Reply #7 by shmaila
Posted: September 13, 2012 at 11:30
I had DVT on my left leg and i was on wafferin for one yeat .it has been one
year since i left the medication . Suddenly after four mnths im experiencing the
same pain on my right leg . Could it be that the clot is moving frm one leg to
the other
26233
   1
Reply to this topic    or     Start New Topic

Your Name:
Reply Subject: Re: Does the clot return after treatment?
Comments:
(You may enter up to 3001 characters)

characters left

Type the characters shown in the image for verification 2: